Neuroleptic Malignant Syndrome
Neuroleptic malignant syndrome is a rare, potentially life-threatening disorder that is usually precipitated by the use of medications that block the neurotransmitter called
Most cases of neuroleptic malignant syndrome develop between four to 14 days of the initiation of a new drug or an increase in dose. However, the syndrome can begin as soon as hours after the first dose or as long as years after medication initiation.
A variety of factors may increase an individual's risk of developing this condition, including:
- high environmental temperatures
- agitation or catatonia in a patient
- high initial dose or rapid dose increase of neuroleptic, and use of high-potency or intramuscular, long-acting (depot) preparations
- simultaneous use of more than one causative agent
- sudden discontinuation of medications for Parkinson's disease
- past history of organic brain syndromes, depression, or bipolar disorder
- past episode of neuromuscular malignant syndrome (risk of recurrence may be as high as 30%)
Because of heightened awareness of this syndrome and improved monitoring for its development, mortality rates have dropped from 20–30% down to 5–11.6%.
Neuroleptic malignant syndrome is thought to affect about 0.02–12.2% of all patients using neuroleptic medications. Because more men than women take neuroleptic medications, the male-to-female ratio is about 2:1.
Causes and symptoms
Neuroleptic malignant syndrome occurs due to interference with dopamine activity in the central nervous system, either by depletion of available reserves of dopamine or by blockade of receptors that dopamine usually stimulates.
Neuroleptic malignant syndrome most commonly affects patients who are using neuroleptic or antipsychotic medications, including prochlorperazine (Compazine), promethazine (Phenergan), olanzapine (Zyprexa), clozapine (Clozaril), and risperidone (Risperdal). Other medications that block dopamine may also precipitate the syndrome, including metoclopramide (Reglan), amoxapine (Ascendin), and lithium. Too-fast withdrawal of drugs used to treat Parkinson's disease (levodopa, bromocriptine, and amantadine) can also precipitate neuroleptic malignant syndrome.
Symptoms of the disorder include:
- extremely high body temperature (hyperthermia), ranging from 38.6° to 42.3° C or 101° to 108° F
- heavy sweating
- fast heart rate (tachydardia)
- fast respiratory rate (tachypnea)
- rapidly fluctuating blood pressure
- impaired consciousness
- rigid, stiff muscles (termed "lead pipe rigidity")
- catatonia (a fixed stuporous state)
Without relatively immediate, aggressive treatment, coma and complete respiratory and cardiovascular collapse will take place, followed by death.
Diagnosis requires a high level of suspicion when characteristic symptoms appear in a patient treated with agents known to cause neuroleptic malignant syndrome.
The usual diagnostic criteria for neuroleptic malignant syndrome includes the presence of hyperthermia (temperature over 38° C or 101° F) with no other assignable cause, muscle rigidity, and at least five of the following signs or symptoms: impaired mental status, tremor, fast heart rate, fast respiratory rate, loss of bladder or bowel control, fluctuating blood pressure, metabolic acidosis, fluctuating blood pressure, excess blood acidity (metabolic acidosis), increased blood levels of creatanine phosphokinase (normally found in muscles and released into the bloodstream due to muscle damage), heavy sweating, drooling, or increased white blood cell count (leukocytosis).
Treatment must be aggressive. Supportive treatment should include hydration with fluids, cooling, and supple-mental oxygen. Causative medications should be immediately discontinued, and medications that restore dopamine levels (bromocriptine, amantadine) administered. Dantrolene can be given to more quickly resolve muscle rigidity and hyperthermia. Benzodiazepines, such as lorazepam, may help agitated patients, and may also help relax rigid muscles. Benzodiazepines may also aid in the reversal of catatonia. In severe or intractable cases of catatonia or psychosis that remains after other symptoms of neuroleptic malignant syndrome have resolved, electroconvulsive therapy may be required.
With quick identification of the syndrome and immediate supportive treatment, the majority of patients recover fully, although mortality rates are still significant. Signs that may warn of a poor prognosis include temperature over 104° F and kidney failure. In patients whose syndrome was precipitated by the use of oral medications, symptoms may last for seven to 10 days. In patients whose syndrome was precipitated by the use of long-acting, intramuscular preparation, symptoms may continue as long as 21 days.
Patients with a history of neuroleptic malignant syndrome are also at increased risk for a similar malignant hyperthermia syndrome that is precipitated by the administration of surgical anesthetics.
Saper, Clifford B. "Autonomic disorders and their management." Cecil Textbook of Medicine, edited by Lee Goldman. Philadelphia: W. B. Saunders Company, 2003.
Kompoliti, Katie, and Stacy S. Horn. "Drug-induced and iatrogenic neurological disorders." Ferri's Clinical Advisor: Instant Diagnosis and Treatment, edited by Fred F. Ferri. St. Louis: Mosby, 2004.
Olson, William H. "Neuroleptic malignant syndrome." Nelson Textbook of Pediatrics, edited by Richard E. Behrman, et al. Philadelphia: W. B. Saunders Company, 2004.
National Institute of Neurological Disorders and Stroke (NINDS). NINDS Neuroleptic Malignant Syndrome Information Page. January 23, 2002 (June 4, 2004). <http://www.ninds.nih.gov/health_and_medical/disorders/neuroleptic_syndrome.htm>.
Neuroleptic Malignant Syndrome Information Service. PO Box 1069 11 East State Street, Sherburne, NY 13460. (607) 674-7920 or (888) 667-8367; Fax: (607) 674-7910. firstname.lastname@example.org or email@example.com. <http://www.nmsis.org/index.shtml>.
Rosalyn Carson-DeWitt, MD